Alert archive / Arizona / Flash Flood Warnings in 2007

Flash Flood Warning 38, NWS Tucson, AZ

August 4, 2007Graham County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 4, 2007, 4:09 PM MST for Graham County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2007, 4:09 PM MST (23:09 UTC)
Expired
Aug 4, 2007, 6:15 PM MST
In force
2 hr
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text
Flood severity
None

County Graham County, AZ

The radar

The Tucson radar (KEMX), 132 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.2 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2007-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 141 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2007-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
141 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1333 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 042312
FFWTWC
AZC009-050115-
/X.NEW.KTWC.FF.W.0038.070804T2309Z-070805T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
409 PM MST SAT AUG 4 2007

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL GRAHAM COUNTY IN SOUTHEAST ARIZONA...
  THIS INCLUDES THE CITY OF SAFFORD...

* UNTIL 615 PM MST

* AT 405 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  STRONG TO SEVERE THUNDERSTORMS GENERATING VERY HEAVY RAINFALL
  FROM NEAR SAFFORD AND SOLOMON SOUTHWARD TO NEAR SWIFT TRAIL
  JUNCTION...WITH ANOTHER AREA OF STORMS EAST OF FORT THOMAS.
  MOVEMENT WAS TO THE NORTHWEST AT 5 TO 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THATCHER...
  SOLOMON...PIMA...FORT THOMAS...SAFFORD

A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR THE WARNED AREA. 
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF 
WASHES...SMALL CREEKS AND STREAMS...HIGHWAYS...STREETS AND 
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

LAT...LON 3253 10973 3279 10928 3329 10978 3294 11019

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WGUS75 KTWC 042351
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
443 PM MST SAT AUG 4 2007

AZC009-050115-
/X.CON.KTWC.FF.W.0038.000000T0000Z-070805T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRAHAM AZ-
443 PM MST SAT AUG 4 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MST FOR
CENTRAL GRAHAM COUNTY...

AT 440 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LARGE AREA OF SHOWERS AND THUNDERSTORMS PRODUCING 
MODERATE TO HEAVY RAIN NEAR SAFFORD AND NORTHWARD...NEAR FORT 
THOMAS. STORM MOVEMENT WAS TO THE NORTHWEST AT 5 TO 10 MPH.

RUNOFF FROM EARLIER HEAVY RAINFALL SOUTH AND EAST OF SAFFORD WILL 
ALSO CONTINUE INTO EARLY EVENING HOURS. RADAR RAINFALL ESTIMATES 
WERE BETWEEN 2 AND 3 INCHES NEAR SWIFT TRAIL JUNCTION TO EAST OF 
HIGHWAY 191...WITH AMOUNTS IN EXCESS OF 1 INCH AROUND PORTIONS OF 
SAFFORD. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF 
WASHES...STREAMS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS 
OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

LAT...LON 3253 10973 3279 10928 3329 10978 3294 11019

$$

WEATHER.GOV/TUCSON
000 
WGUS75 KTWC 050040
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
538 PM MST SAT AUG 4 2007

AZC009-050115-
/X.CON.KTWC.FF.W.0038.000000T0000Z-070805T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRAHAM AZ-
538 PM MST SAT AUG 4 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MST FOR
CENTRAL GRAHAM COUNTY...

AT 531 PM MST...SHOWERS AND THUNDERSTORMS WERE DIMINISHING ACROSS 
CENTRAL GRAHAM COUNTY. RUNOFF FROM EARLIER HEAVY RAINFALL SOUTH AND 
EAST OF SAFFORD AS WELL AS ALONG AND EAST OF HIGHWAY 70 WILL ALSO 
CONTINUE INTO EARLY EVENING HOURS. RADAR RAINFALL ESTIMATES WERE 
BETWEEN 2 AND 3 INCHES NEAR SWIFT TRAIL JUNCTION TO EAST OF HIGHWAY 
191...WITH AMOUNTS IN EXCESS OF 1 INCH AROUND PORTIONS OF SAFFORD. 
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF 
WASHES...STREAMS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS 
OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

LAT...LON 3253 10973 3279 10928 3329 10978 3294 11019

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 2:30 PM MST, 1 hour 39 minutes earlier.

Area forecast discussion, Aug 4, 2:30 PM MST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
230 PM MST SAT AUG 4 2007

.SYNOPSIS...A LOW PRESSURE CENTER OVER NORTHERN MEXICO WILL AFFECT
SOUTHEAST ARIZONA THROUGH SUNDAY WITH THUNDERSTORMS...SOME OF WHICH
WILL PRODUCE HEAVY RAIN. THIS DISTURBANCE WILL TURN NORTH INTO
SOUTHERN ARIZONA BY LATE MONDAY AS A TROUGH OF LOW PRESSURE DEVELOPS
ALONG THE WEST COAST AND MOVES INLAND. SOUTHWEST FLOW AHEAD OF THE
TROUGH IS EXPECTED TO TEMPORARILY PUSH THE DEEPER MOISTURE OUT OF
THE AREA AND RESULT IN A DECREASE IN THUNDERSTORMS BY THE MIDDLE OF
NEXT WEEK.

&&

.DISCUSSION...SLOW MOVING HEAVY RAINERS POPPED UP PRETTY QUICKLY
TODAY ONCE SOME HOLES POPPED UP IN THE MORNING DEBRIS CLOUD FIELD.
GROUND TRUTH FROM RAIN GAGES INDICATE THAT DOPPLER RADAR HAS
DEPICTED RAINFALL AMOUNTS REALLY WELL TODAY. HOURLY RAINFALL RATES
HAVE BEEN IN THE ONE INCH RANGE WITH LOCALIZED SPOTS JUST OVER TWO
INCHES. SOUPY ATMOSPHERE CURRENTLY IN PLACE WILL BE AROUND THE
REMAINDER OF THE WEEKEND INTO EARLY NEXT WEEK. INVERTED TROUGH SOUTH
OF THE INTERNATIONAL BORDER MOVING SLOWLY WEST WITH PIECES OF ENERGY
WORKING ON THE SOUPY ATMOSPHERE TO DEVELOP SLOW MOVING DUMPERS.
ACTIVITY WILL CONTINUE INTO THE WESTERN DESERTS LATER TONIGHT. WILL
MAINTAIN HIGH GRADE MONSOON FORECAST SUNDAY AND MONDAY BEFORE SOME
DRIER AIR MOVES IN FROM THE WEST AS A TROUGH DEEPENS OF THE WEST
COAST. THIS MOST LIKELY BRING THE FIRST SIGNIFICANT BREAK TO THE
2007 SEASON. TEMPERATURES WILL REMAIN BELOW NORMAL UNTIL THE DRIER
AIR MOVES IN...THEN THEY WILL BE AT SEASONAL LEVELS.

&&

.AVIATION...SCATTERED THUNDERSTORMS PRIMARILY DURING THE AFTERNOON
AND EVENING HOURS THROUGH THE WEEKEND. THESE THUNDERSTORMS WILL
PRODUCE HEAVY PRECIPITATION WHICH IN TURN COULD DROP CEILINGS AND
VISIBILITIES INTO THE IFR CATEGORY IF OVER AN AIRPORT. AVIATION
DISCUSSION NOT UPDATED FOR TAF AND TWEB AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...JRG
AVIATION...GWS

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 4, 6:15 AM MST, 9 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
615 AM MST SAT AUG 4 2007

AZZ019-030-033>035-051400-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
615 AM MST SAT AUG 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

AN UPPER LEVEL DISTURBANCE MOVING WESTWARD ACROSS MEXICO IS HELPING
TO TRIGGER SHOWERS ACROSS NORTHERN SONORA AND SOUTHEAST ARIZONA. THE
SHOWERS WILL INCREASE IN COVERAGE AS THE DAY PROGRESSES WITH
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS DEVELOPING MAINLY
DURING THE AFTERNOON AND EVENING HOURS. THIS MORNINGS UPPER AIR
SOUNDING INDICATED A VERY MOIST AND UNSTABLE AIRMASS IN PLACE. THE
WINDS ALOFT...ESPECIALLY THE WINDS THAT WILL STEER THE STORMS ARE
RATHER LIGHT...SO STORM MOTIONS TODAY WILL BE GENERALLY TO THE
SOUTHWEST OR WEST AT LESS THAN 10 MPH. AS A RESULT...EXPECT THE
PRIMARY CONCERN WITH THE STORMS THAT DEVELOP TODAY TO BE FLOODING
ISSUES. HOWEVER...STRONG GUSTY DOWNBURSTS WINDS MAY ALSO ACCOMPANY
THE STORMS AS WELL. A FEW OF THE STORMS THAT DEVELOP TODAY MAY
APPROACH OR PERHAPS EVEN EXCEED SEVERE LEVELS...BUT ORGANIZED SEVERE
WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE UPPER LOW OVER MEXICO WILL MOVE INTO THE GULF OF CALIFORNIA THIS
WEEKEND WITH THE SYSTEM MOVING NORTHWARD INTO ARIZONA ON MONDAY.
THIS IS IN RESPONSE TO A PACIFIC TROUGH MOVING TOWARD THE WEST
COAST. AS THE LOW MOVES OVER ARIZONA ON MONDAY...FAVORABLE DYNAMICS
ALONG WITH PLENTY OF MOISTURE STILL IN PLACE COULD RESULT IN A FEW
SEVERE STORMS. BEYOND MONDAY DRIER AIR WILL BEGIN TO FILTER IN FROM
THE WEST WHICH WILL RESULT IN LOWER RAIN CHANCES THROUGH THE END OF
THE WEEK. THE BEST CHANCES FOR RAIN THROUGH THE END OF THE WEEK WILL
BE MAINLY ALONG THE ARIZONA AND NEW MEXICO BORDER.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ029-031-032-051400-
SOUTHEAST PINAL COUNTY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
615 AM MST SAT AUG 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

AN UPPER LEVEL DISTURBANCE MOVING WESTWARD ACROSS MEXICO IS HELPING
TO TRIGGER SHOWERS ACROSS NORTHERN SONORA AND SOUTHEAST ARIZONA. THE
SHOWERS WILL INCREASE IN COVERAGE AS THE DAY PROGRESSES WITH
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING MAINLY
DURING THE AFTERNOON AND EVENING HOURS. THIS MORNINGS UPPER AIR
SOUNDING INDICATED A VERY MOIST AND UNSTABLE AIRMASS IN PLACE. THE
WINDS ALOFT...ESPECIALLY THE WINDS THAT WILL STEER THE STORMS ARE
RATHER LIGHT...SO STORM MOTIONS TODAY WILL BE GENERALLY TO THE
SOUTHWEST OR WEST AT LESS THAN 10 MPH. AS A RESULT...EXPECT THE
PRIMARY CONCERN WITH THE STORMS THAT DEVELOP TODAY TO BE FLOODING
ISSUES. HOWEVER...STRONG GUSTY DOWNBURSTS WINDS MAY ALSO ACCOMPANY
THE STORMS AS WELL. A FEW OF THE STORMS THAT DEVELOP TODAY MAY
APPROACH OR PERHAPS EVEN EXCEED SEVERE LEVELS...BUT ORGANIZED SEVERE
WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE UPPER LOW OVER MEXICO WILL MOVE INTO THE GULF OF CALIFORNIA THIS
WEEKEND WITH THE SYSTEM MOVING NORTHWARD INTO ARIZONA ON MONDAY.
THIS IS IN RESPONSE TO A PACIFIC TROUGH MOVING TOWARD THE WEST
COAST. AS THE LOW MOVES OVER ARIZONA ON MONDAY...FAVORABLE DYNAMICS
ALONG WITH PLENTY OF MOISTURE STILL IN PLACE COULD RESULT IN A FEW
SEVERE STORMS. BEYOND MONDAY DRIER AIR WILL BEGIN TO FILTER IN FROM
THE WEST WHICH WILL RESULT IN LOWER RAIN CHANCES THROUGH THE END OF
THE WEEK. THE BEST CHANCES FOR RAIN THROUGH THE END OF THE WEEK WILL
BE MAINLY ALONG THE ARIZONA AND NEW MEXICO BORDER.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 1:14 PM MSTFlash Flood WarningTWCPima3 hr
Aug 4, 4:01 PM MSTSevere Thunderstorm WarningTWCGraham44 min

Nearby

Flash Flood Warnings in Arizona, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.